Alert archive / Oklahoma / Flash Flood Warnings in 2017

Flash Flood Warning 89, NWS Norman, OK

August 22, 2017Oklahoma County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 22, 2017, 6:59 PM CDT for Oklahoma County, Oklahoma. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2017, 6:59 PM CDT (23:59 UTC)
Expired
Aug 22, 2017, 11:00 PM CDT
In force
4 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Oklahoma County, OK

The radar

The Norman radar (KTLX), 20 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 7:30 PM CDTFLASH FLOOD2 Nw Oklahoma City, OK1 TO 2 FEET OF WATER OVER ROADWAY AT 23RD AND BROADWAY.
Aug 22, 8:28 PM CDTFLASH FLOOD3 N Oklahoma City, OKEXCESSIVE RAINFALL CAUSED FLOODING AND A STALLED VEHICLE AT 36TH AND SHARTEL
Aug 22, 8:34 PM CDTFLASH FLOOD4 Ne Oklahoma City, OKAT LEAST A FOOT OF WATER ON ROADWAY FROM EXCESSIVE RAINFALL AT NORTHEAST 50TH STREET AND I-35

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 12.0 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

018 
WGUS54 KOUN 222359
FFWOUN
OKC109-230200-
/O.NEW.KOUN.FF.W.0089.170822T2359Z-170823T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
659 PM CDT TUE AUG 22 2017

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Oklahoma County in central Oklahoma...

* Until 900 PM CDT
  
* At 658 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain over central and southern Oklahoma City where radar 
  estimates about an inch of rain has fallen in 30 minutes.

* Some locations that will experience flooding include...
  Oklahoma City, Midwest City, Del City, Valley Brook, Tinker Air
  Force Base, Forest Park, Lake Aluma and Smith Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3538 9735 3538 9753 3550 9758 3554 9745

$$

..speg.
1 follow-up statement
118 
WGUS54 KOUN 230157
FFWOUN
OKC109-230400-
/O.EXT.KOUN.FF.W.0089.000000T0000Z-170823T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
857 PM CDT TUE AUG 22 2017

The National Weather Service in Norman has extended the

* Flash Flood Warning for...
  Southern Oklahoma County in central Oklahoma...

* Until 1100 PM CDT
  
* At 854 PM CDT, flash flooding persists in central and southern 
  Oklahoma City from heavy rainfall this evening. Although the 
  rainfall has decreased, flash flooding will continue as water 
  continues to flow through the area. Be very alert to avoid flash 
  flooding at night when it can be difficult to see flooded roads.

* Some locations that will experience flooding include...
  Oklahoma City, Midwest City, Del City, Valley Brook, Tinker Air
  Force Base, Forest Park, and Smith Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3538 9735 3538 9753 3550 9758 3554 9745

$$

..speg.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 6:15 PM CDT, 44 minutes earlier.

Area forecast discussion, Aug 22, 6:15 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Norman OK
615 PM CDT Tue Aug 22 2017

.AVIATION...
Widespread showers and thunderstorms will impact most sites
overnight. Heaviest activity will create temporary MVFR conditions
this evening. Ceililngs may drop into MVFR cat late tonight across
central into southern sections of the area before skies clear by mid-
morning. Northeast winds of 8 to 12kts will remain with a shift back
to the southeast at both GAG/WWR by Wednesday afternoon.

30

&&

.PREV DISCUSSION... /ISSUED 234 PM CDT Tue Aug 22 2017/

.DISCUSSION...
Cold front continues to slowly move south this afternoon, and the
afternoon convection has already developed along the front in
southwest Oklahoma and the southeast Texas panhandle. Despite
decent instability, wind shear is very low, so although some
storms may briefly become strong or marginally severe, organized
severe weather is unlikely. The primary issue will be locally
heavy rainfall/flooding with the combination of high precipitable
water and slow movement. The special 17Z OUN sounding recorded a
precipitable water content of 1.65 inches, just under the 90th
percentile for this time of year. Storm chances continue through
tomorrow, mainly close to the frontal zone in the south. Return
moisture leads to some additional storm chances tomorrow night
into Friday, mainly west. Then attention shifts to the tropical
system advertised by the models to move inland on the Texas Gulf
Coast late Friday or Saturday. It still remains a question how far
north the moisture will push through Texas or if we will remain
in a more subsident region, so there is quite a bit of uncertainty
later in this forecast period.

Temperatures will remain below average for this time of the year.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  85  62  84 /  50  10  10  10
Hobart OK         70  86  64  86 /  60  30  10  20
Wichita Falls TX  72  87  70  87 /  60  40  20  20
Gage OK           63  86  61  85 /  20  10  10  20
Ponca City OK     61  85  59  84 /  20   0   0   0
Durant OK         72  87  69  85 /  60  40  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Aug 22, 5:23 PM CDT, 1 hour 36 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
523 PM CDT Tue Aug 22 2017

OKZ004>048-050>052-TXZ083>090-232230-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
523 PM CDT Tue Aug 22 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Isolated to numerous thunderstorms will continue across central
and southern Oklahoma and adjacent parts of northern Texas through
tonight. Some strong to severe storms are possible with a threat
of damaging winds up to 70 mph and hail up to the size of half
dollars. Severe potential will decrease after 10 pm this evening.

.Heavy Rainfall/Flooding...
Localized heavy rainfall is possible now through early Wednesday
morning across much of Oklahoma and north Texas. The heaviest
rainfall is expected over portions of southwestern Oklahoma. This
could lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
At least a low chance of thunderstorms will be possible each day
Wednesday through next Monday. Strong winds and locally heavy
rainfall may be possible with storms during the next several days.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

MBS

In the hours before

Special weather statement, Aug 22, 5:55 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
555 PM CDT TUE AUG 22 2017

OKZ019-020-222330-
Payne OK-Logan OK-
555 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Payne and
northeastern Logan Counties Until 630 PM CDT...

AT 552 PM CDT, a strong thunderstorm was located near Mulhall, moving
south at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3614 9753 3616 9731 3597 9722 3595 9751
TIME...MOT...LOC 2252Z 352DEG 13KT 3608 9741

..speg.
Special weather statement, Aug 22, 6:20 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
620 PM CDT TUE AUG 22 2017

OKZ016-017-222345-
Custer OK-Blaine OK-
620 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Custer and southern
Blaine Counties Until 645 PM CDT...

AT 618 PM CDT, strong thunderstorms were located near Watonga
and near Thomas, moving south at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3579 9884 3581 9874 3581 9863 3584 9863
      3592 9829 3570 9833 3562 9887
TIME...MOT...LOC 2318Z 8DEG 5KT 3583 9840 3575 9877

..speg.
Special weather statement, Aug 22, 6:24 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
624 PM CDT TUE AUG 22 2017

OKZ030-230000-
Pottawatomie OK-
624 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR north central Pottawatomie County
Until 700 PM CDT...

AT 622 PM CDT, a strong thunderstorm was located near Shawnee, moving
south at 5 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3523 9698 3545 9699 3546 9679 3531 9677
      3527 9678
TIME...MOT...LOC 2322Z 347DEG 3KT 3537 9689

..speg.
Special weather statement, Aug 22, 6:35 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
635 PM CDT TUE AUG 22 2017

OKZ025-230000-
Oklahoma OK-
635 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Oklahoma County
Until 700 PM CDT...

AT 633 PM CDT, strong thunderstorms were a located in central
Oklahoma City, moving northeast at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rainfall that may create flooding of low-lying areas...

LAT...LON 3558 9745 3539 9736 3539 9753 3551 9758
TIME...MOT...LOC 2333Z 247DEG 5KT 3549 9751 3544 9749

..speg.
Local storm report, Aug 22, 6:42 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
642 PM CDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TSTM WND GST     SHAWNEE                 35.34N 96.92W
08/22/2017  E60 MPH          POTTAWATOMIE       OK   NWS EMPLOYEE

&&

DW
Special weather statement, Aug 22, 6:50 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
650 PM CDT TUE AUG 22 2017

OKZ024-230015-
Canadian OK-
650 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Canadian County
Until 715 PM CDT...

AT 649 PM CDT, strong thunderstorms were located 3 miles west of
Mustang and 3 miles south of Mustang, moving northwest at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rainfall...

LAT...LON 3546 9767 3533 9768 3533 9775 3534 9776
      3534 9781 3533 9781 3548 9790
TIME...MOT...LOC 2349Z 154DEG 6KT 3540 9780 3534 9770

..speg.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:20 PM CDTSpecial Weather StatementOUNBeckham25 min
Aug 22, 3:07 PM CDTSpecial Weather StatementOUNHarmon23 min
Aug 22, 3:46 PM CDTSpecial Weather StatementOUNGreer29 min
Aug 22, 4:02 PM CDTSpecial Weather StatementOUNHarmon28 min
Aug 22, 4:05 PM CDTSpecial Weather StatementOUNGarfield25 min
Aug 22, 4:18 PM CDTSpecial Weather StatementOUNWashita27 min
Aug 22, 4:50 PM CDTSpecial Weather StatementOUNBeckham, Custer, Washita25 min
Aug 22, 5:03 PM CDTSpecial Weather StatementOUNGarfield, Noble27 min
Aug 22, 5:07 PM CDTAreal Flood AdvisoryOUNBeckham113 min
Aug 22, 5:17 PM CDTAreal Flood AdvisoryOUNGarfield118 min
Aug 22, 5:21 PM CDTSpecial Weather StatementOUNCuster24 min
Aug 22, 5:28 PM CDTSevere Thunderstorm WarningOUNCuster32 min
Aug 22, 5:32 PM CDTSpecial Weather StatementOUNGarfield28 min
Aug 22, 5:35 PM CDTSpecial Weather StatementOUNCoal25 min
Aug 22, 5:55 PM CDTSpecial Weather StatementOUNLogan35 min
Aug 22, 6:02 PM CDTAreal Flood AdvisoryOUNCuster118 min
Aug 22, 6:20 PM CDTSpecial Weather StatementOUNBlaine25 min
Aug 22, 6:24 PM CDTSpecial Weather StatementOUNPottawatomie36 min
Aug 22, 6:35 PM CDTSpecial Weather StatementOUNOklahoma25 min
Aug 22, 6:42 PM CDTSevere Thunderstorm WarningOUNOklahoma33 min
Aug 22, 6:44 PM CDTSevere Thunderstorm WarningOUNBlaine46 min
Aug 22, 6:50 PM CDTSpecial Weather StatementOUNCanadian25 min

Nearby

Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.